Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Jackson, KY

May 24, 2017Harlan County, Letcher County, Perry County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 24, 2017, 12:39 PM EDT for Harlan County, Letcher County, Perry County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2017, 12:39 PM EDT (16:39 UTC)
Expired
May 24, 2017, 1:02 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harlan County, KY, Letcher County, KY, Perry County, KY

The radar

The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WUUS53 KJKL 241639
SVRJKL
KYC095-133-193-241715-
/O.NEW.KJKL.SV.W.0053.170524T1639Z-170524T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
1239 PM EDT WED MAY 24 2017

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Harlan County in southeastern Kentucky...
  Southwestern Letcher County in southeastern Kentucky...
  Southeastern Perry County in southeastern Kentucky...

* Until 115 PM EDT

* At 1238 PM EDT, a severe thunderstorm was located over Lenarve, or
  near Harlan, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Harlan, Letcher, Cumberland, Loyall, Evarts, Lynch, Benham, Wallins
  Creek, Blackey, Bobs Creek, Leatherwood, Dizney, Louellen, Premium,
  Gilley, Clutts, Shields, Black Mountain, Smith and Pine Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm. 
Lightning is one of nature's leading killers. Remember, if you can 
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is also occurring with this storm, and may lead 
to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3682 8344 3700 8323 3701 8318 3706 8318
      3721 8302 3717 8298 3718 8296 3702 8277
      3701 8283 3698 8287 3693 8286 3688 8289
      3685 8301 3685 8307 3678 8313 3674 8314
      3671 8333
TIME...MOT...LOC 1638Z 243DEG 28KT 3679 8327 

HAIL...1.00IN
WIND...60MPH
 
$$

JMW
1 follow-up statement
140 
WWUS53 KJKL 241702
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
102 PM EDT WED MAY 24 2017

KYC095-133-193-241712-
/O.CAN.KJKL.SV.W.0053.000000T0000Z-170524T1715Z/
Harlan KY-Letcher KY-Perry KY-
102 PM EDT WED MAY 24 2017

...THE SEVERE THUNDERSTORM WARNING FOR HARLAN...SOUTHWESTERN LETCHER
AND SOUTHEASTERN PERRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3682 8344 3700 8323 3701 8318 3706 8318
      3721 8302 3717 8298 3718 8296 3702 8277
      3701 8283 3698 8287 3693 8286 3688 8289
      3685 8301 3685 8307 3678 8313 3674 8314
      3671 8333
TIME...MOT...LOC 1700Z 243DEG 28KT 3688 8306 

$$

JMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:40 AM EDT, 59 minutes earlier.

Area forecast discussion, May 24, 11:40 AM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1140 AM EDT Wed May 24 2017

.UPDATE...
Issued at 1140 AM EDT WED MAY 24 2017

15z sfc analysis shows a seasonably deep, and stacked, low moving
through the Tennessee Valley. The warm frontal structure with
this is lifting northeast into eastern Kentucky with an associated
cluster of showers and embedded thunderstorms. This first batch
should go through relatively benign, but any 'dry slotting' behind
this initial band would open up the opportunity for increasing
instability and the development on more organized and potentially
severe storms given the favorable wind profile and cold pool
aloft. We will monitor the situation through the early afternoon
with a particular focus on clearing and thinning potential in the
cloud cover. Temperatures currently are in the upper 50s to lower
60s with the rain and closer to the mid 60s outside of it with
dewpoints nearly the same. Winds are light and variable away from
any thunderstorm. Have updated the forecast to fine tune the PoPs,
QPF, and wx through the afternoon per radar trends and the latest
HRRR. Also, touched up the T and Td per the latest obs and
trends. These have been sent to the NDFD and web servers along
with an updated ZFP.

UPDATE Issued at 644 AM EDT WED MAY 24 2017

The latest surface analysis shows that the deepening surface low
near the TN/OH Valley will track NNE through the day. The HRRR
suggest there will be multiple rounds of showers and
thunderstorms, but differing solutions are offered up by other
CAMs. Given will leave the POPs as is until better overall
consistency and trends are seen. Based on the radar trends the
lead shield of showers and thunderstorms will progress into the
Lake Cumberland region by around 13Z and far east by 16Z. Severe
risk concern is still in place owing seeing destabilization this
afternoon.

&&

.SHORT TERM...(Today through Thursday)
Issued at 410 AM EDT WED MAY 24 2017

Surface analysis shows an area of surface low pressure continues
to deepen across Middle TN this morning. This as an upper level
wave in the lower MS Valley based on WV SAT rides NE providing
plenty of forcing for ascent across the TN and OH Valley. This
will also drive the aforementioned surface low pressure NNE
likely just NW of the CWA. This will probably drive a more
occluded front across the region and lead to a solid chance of
showers and thunderstorms from late morning into this afternoon.
The low track certainly has our attention, as it would favor
backed winds near the surface. The real issue at hand will be the
large scale forcing could inhibit building any instability this
afternoon with more debris clouds streaming into the region.
However, despite the caveat if we do see clearing and subsequently
more instability organized convection would be likely given ample
shear, with effective values running in the 30 to 40-knot range.
Also the low level backing mentioned above would combine with low
LCLs and effective SRH approaching 200 m^2/s^2 leading to a
isolated tornado risk. However, the main risks with any stronger
storms that could get going would be damaging winds and large
hail given the potential for rotating updrafts. The CAMs remain
complicated and solutions continue to differ probably owing to the
large scale ascent. The HRRR TLE does offer a shot of seeing
severe hail, but the CIPS are lack luster when it comes to climo
for this setup. Also given the deep moisture also can not rule
out the potential for isolated instances of flash flooding.

This upper level closed low will continue to wrap up today and
deepen across the Ohio Valley. The low pressure will track north
and this will lead to a lull in the precipitation this evening.
Did not go no POPs tonight but would not be surprised if that is
the case. However, this system will become vertically stacked
across the Ohio Valley. This will send an area of PVA and low
level convergence SE toward the region by dawn Thursday. An area
of showers will accompany this area of lift and ride across the
region on Thursday. Then surface pressure and height rises are
left in the wake.

Temperatures today will be dependent on clearing, but lower 70s
will probably be the story. Did hedge below the blended guidance
Thursday given the lowering 850mb temps and cloud cover.

.LONG TERM...(Thursday night through Tuesday)
Issued at 410 AM EDT WED MAY 24 2017

Wrap-around moisture on the backside of a departing upper low and
surface low across the Ohio Valley will continue the threat for rain
showers through Thursday evening, before a brief stint of ridging
and subsidence filters into eastern Kentucky for the end of the
week. This will bring some patchy fog to the valleys of eastern
Kentucky, moreso in the Bluegrass and Lake Cumberland regions,
Friday morning as clearing occurs earlier in the night. A
ridge/valley temperature split should be in store as well as a dry
Friday takes shape with seasonable temperatures in the mid-upper 70s.

This reprieve from the wet weather will be short-lived as backing
flow aloft takes shape downstream of an upper low rotating into
Manitoba, along with attendant troughiness extending through the
Great Plains into the Desert Southwest. A surface low pressure
system will ride up the Ohio Valley as eastern Kentucky sits in the
warm sector, bringing renewed chances of showers and thunderstorms
through Memorial Day weekend. Numerous shortwave perturbations look
to be entrenched in the prevailing southwest flow regime, leading to
mid level cooling and large scale forcing for ascent. Eastward
movement of this system into the Great Lakes late this weekend will
bring a cold front through the Ohio Valley and toward eastern
Kentucky later Sunday into Sunday night. While storms on Saturday
should exhibit more of a discrete nature, increasing larger scale
forcing later Sunday will likely lead to a linear storm mode.
Therefore, the more widespread threat of any severe weather, most
notably a damaging wind threat, would come later Sunday with this
latter development. Still some details to be ironed out regarding
southern extent of the greater upper level forcing along with the
exact degree of destabilization that will materialize.

Dry and somewhat cooler conditions should ensue for Memorial Day,
prior to another round of showers and thunderstorms arriving Tuesday
as another upper low swings into the upper Midwest and western Great
Lakes on the heels of the weekend system. A subsequent cold frontal
passage will further lower temperatures through the 70s as
subsidence builds in for midweek.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
ISSUED AT 709 AM EDT WED MAY 24 2017

Vary conditions exist across the CWA this morning with regards to
CIGs and VIS. The fog and low stratus seems to be more mid-slope
and therefore causing most of the issues at the TAF sites versus
the valleys. The IFR or less CIGs are expected to rise to MVFR
through the day. A low pressure system and front will move closer
to the region today leading to showers and thunderstorms through
the day. Some of the short term models suggest we could have
multiple rounds of convection, but will mainly focus convection
in the TAFs for the afternoon. TAF sites that see strong
convection could see quick lowering to airport minimums. Winds
will be light through the period, but stronger gusts will remain
possible with stronger storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...GUSEMAN
AVIATION...DJ
Hazardous weather outlook, May 24, 4:16 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
416 AM EDT Wed May 24 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251130-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
416 AM EDT Wed May 24 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are likely today into this evening.
Storms that develop this afternoon and early evening will have the
potential to produce damaging winds, large hail, and isolated
tornadoes. In addition, locally heavy rainfall may lead to
some instances of flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Friday evening, Saturday afternoon through
early Monday morning, and Tuesday afternoon through evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

DJ/GUSEMAN

In the hours before

Special weather statement, May 24, 11:52 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1152 AM EDT WED MAY 24 2017

KYZ087-088-241615-
Bell-Harlan-
1152 AM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES...

At 1151 AM EDT, a strong thunderstorm was located over Binghamtown,
or over Middlesboro, moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Middlesboro, East Pineville, Varilla, Coldiron, Ponza, Stony Fork
Junction, Black Snake, Cubage, Binghamtown, Meldrum, Hutch,
Blackmont, Balkan, Noetown, Miracle, Pathfork, Calvin, Kettle Island,
Molus and Callaway.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3663 8380 3688 8350 3670 8334 3667 8343
      3667 8353 3664 8358 3664 8361 3662 8363
      3662 8364 3658 8369 3658 8376
TIME...MOT...LOC 1551Z 229DEG 23KT 3663 8371

JMW
Special weather statement, May 24, 12:17 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1217 PM EDT WED MAY 24 2017

KYZ087-088-241645-
Bell-Harlan-
1217 PM EDT WED MAY 24 2017

...A STRONG THUNDERSTORM WILL AFFECT HARLAN AND EAST CENTRAL BELL
COUNTIES...

At 1217 PM EDT, a strong thunderstorm was located near Pathfork, or
10 miles southwest of Harlan, moving northeast at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harlan, Cumberland, Loyall, Evarts, Wallins Creek, Bobs Creek, Mary
Alice, Dizney, Chevrolet, Louellen, Black Snake, Elcomb, Cubage,
White Star, Shields, Black Mountain, Rosspoint, Baxter, Smith and
Pine Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3667 8351 3675 8356 3701 8313 3699 8312
      3698 8315 3695 8315 3698 8303 3687 8294
      3685 8301 3685 8307 3678 8313 3674 8314
      3674 8320 3670 8334 3667 8343
TIME...MOT...LOC 1617Z 243DEG 30KT 3671 8343

JMW

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 11:52 AM EDTSpecial Weather StatementJKLBell23 min
May 24, 12:17 PM EDTSpecial Weather StatementJKLHarlan28 min
May 24, 1:04 PM EDTSpecial Weather StatementJKLLetcher26 min
May 24, 1:07 PM EDTSpecial Weather StatementJKLFloyd23 min
May 24, 1:12 PM EDTSpecial Weather StatementJKLPike33 min
May 24, 1:28 PM EDTSpecial Weather StatementJKLFloyd, Knott, Letcher, Martin, Pike32 min
May 24, 1:38 PM EDTSevere Thunderstorm WarningJKLMartin, Pike37 min
May 24, 1:56 PM EDTSevere Thunderstorm WarningJKLPike34 min
May 24, 2:01 PM EDTSpecial Weather StatementJKLPike29 min
May 24, 2:28 PM EDTSevere Thunderstorm WarningJKLPike18 min
May 24, 2:29 PM EDTSpecial Weather StatementJKLPike61 min
May 24, 2:33 PM EDTAreal Flood AdvisoryJKLFloyd, Martin, Pike3 hr
May 24, 2:50 PM EDTFlash Flood WarningJKLPike3 hr
May 24, 2:57 PM EDTFlash Flood WarningJKLFloyd, Martin, Pike3 hr
May 24, 3:02 PM EDTSpecial Weather StatementJKLPulaski43 min
May 24, 3:30 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle60 min
May 24, 4:08 PM EDTSevere Thunderstorm WarningJKLEstill, Jackson, Lee, Rockcastle52 min
May 24, 4:23 PM EDTTornado WarningJKLEstill, Jackson, Rockcastle37 min
May 24, 4:57 PM EDTSpecial Weather StatementJKLEstill, Lee, Powell33 min
May 24, 5:28 PM EDTSpecial Weather StatementJKLMenifee, Powell47 min
May 24, 6:09 PM EDTSpecial Weather StatementJKLElliott, Rowan66 min
May 24, 6:34 PM EDTTornado WarningJKLRowan26 min
May 24, 7:20 PM EDTSpecial Weather StatementJKLElliott25 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.